Iowa, 2007

Hail in Iowa, April 22, 2007

April 22, 2007 · NWS OAX · 1 event in 1 county or zone

Warm advection ahead of an upper low kicked off a line of thunderstorms which moved across western Iowa during the morning hours of April 22.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Warm advection ahead of an upper low kicked off a line of thunderstorms which moved across western Iowa during the morning hours of April 22.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Apr 22, 2:41 AM CST, 5 hours 34 minutes earlier.

Area forecast discussion, Apr 22, 2:41 AM CST, 5 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
341 AM CDT SUN APR 22 2007

.DISCUSSION...

POTENTIAL ACTIVE SEVERE WEATHER DAY STILL ON TRACK FOR THE OAX CWA
AS A VIGOROUS UPPER LOW STLT SHOWED MOVING TWD SWRN KS AT 07Z
MOVES ACROSS ERN NEBRASKA AROUND MAX HEATING. STILL FAVOR SLOWER
SOLUTION OF NAM/ECMWF/UKMET OVER GFS WHICH WOULD BRING THE AXIS OF
THE 500 MB UPR LOW TO NEAR THE MO RIVER BY 00Z. ECMWF IS A BIT
FASTER WITH SFC LOW TRACK THAN NAM/UKMET WHICH BRING SFC LOW TO
VCNTY OF OMA AT 00Z WHICH WOULD BE A BIT MORE FAVORABLE FOR BACKED
SFC WINDS NEAR MAX HEATING AND ROTATING STORMS. COVERAGE AND
STRENGTH OF THE ACTIVITY AHEAD OF THE UPPER LOW IS LESS THAN
WHAT WAS EXPECTED YDA ATTM DUE TO DRIER AND MORE STABLE AIR IN
SFC-850 MB LAYER THAT HAD SPREAD NWWD AROUND WRN PERIPHERY OF THE
ERN U.S. RIDGE. CONDITIONS SHOULD BE DESTABILIZING INTO THIS
MORNING THOUGH AS UPPER LOW APPROACHES AND MOISTURE INCREASES.
THUS WOULD EXPECT SOME SHOWER/TSTM DEVELOPMENT AHEAD OF THE UPPER LOW
LATER THIS MORNING TO SPREAD NE ACROSS THE CWA WITH CATEGORICAL
POPS OVER A LARGE PART OF THE CWA BY AFTN AS DRY LINE PUNCHES NEWD
TOWARD CWA AND COLD CORE OF THE UPPER LOW MOVES ACROSS. WITH
STRONG LOW LVL JET AXIS EXPECTED TO EXTD ACROSS SERN ZONES INTO
THIS AFTN...BOOSTED WINDS THERE AND RAISED TEMPS A DEG OR TWO.
AREA WILL ALSO HAVE TO BE MONITORED FOR POSSIBLE WIND ADVSRY IF
ENOUGH BREAKS DEVELOP OR LINGER INTO AFTN. CONTINUED MENTION OF
SEVERE IN GRIDS OVER MUCH OF THE CWA FROM LATE MORNING THROUGH
00Z. DUE TO A SLIGHTLY SLOWER MOVEMENT OF THE SYSTEM...EXTENDED
LIKELY POPS OVER MUCH OF WRN IA INTO THE EVENING PERIOD.

SFC RIDGE AXIS APPEARS IT WL BE MOVG ACROSS THE CWA A LITTLE
SLOWER THAN PREVIOUSLY THOUGHT ON MONDAY WHICH SHOULD DELAY THE SHIFT
TO ESE SFC WINDS. OTHERWISE MADE LTL/NO CHANGES. GFS REMAINS THE
FASTEST AND MORE AGGRESSIVE IN SPREADING PCPN BACK ACROSS THE CWA
MONDAY NIGHT...ABOUT 6 HOURS OR SO FASTER THAN NAM. USED A
COMPROMISE AND TRIMMED BACK POPS ERN ZONES...ESPECIALLY BEFORE 06Z.
ALL MODELS CONTINUE TO POINT AT SIGNIFICANT OVERRUNNING SETTING
UP OVER THE CWA TUE AS NEXT UPPER LOW BEGINS TO MOVE ONTO THE
PLAINS. APPEARS PCPN SHIELD SHOULD EXTEND OVER EVEN NRN ZONES SO
TRIMMED TEMPS DOWN A FEW DEGREES THERE TUE. ALSO SINCE 850 MB
THERMAL RIDGE COULD BULGE INTO SRN ZONES...PER 00Z OPERATIONAL AND
12Z ENSEMBLE MEAN FROM GFS...LEFT SOME LOWER 70S SRN ZONES.

OOZ OPERATIONAL RUNS OF ECMWF AND GFS EJECT THIS NEXT TROUGH A
LITTLE QUICKER THAN EARLIER GFS AND GFS ENSEMBLE MEAN...SO SOME
CHANCE WEDNESDAY MAY TURN OUT DRIER THAN FORECAST...SPCLY NRN
ZONES. DECIDED TO MAKE LTL/NO CHANGES TO WEDNESDAY ATTM...BUT DID
TRIM BACK POPS WED NGT AND REMOVED THEM FROM THURSDAY. LOOKS LIKE
A NRN STREAM TROUGH WILL BE CROSSING THE NRN PLAINS LATE IN THE
WEEK WITH RIDGING AND WARMER TEMPS BY SATURDAY ACCORDING TO LATEST
GFS/ECMWF. A BIT OF A CHANGE FROM EARLIER RUNS AND NOT REFLECTED
IN GRIDS. HOWEVER...MADE LTL/NO CHANGES ATTM AND WL LET DAY SHIFT
TAKE A LOOK AT NEW RUNS TO DECIDE IF ANY CHANGES ARE WARRANTED.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

CHERMOK
Hazardous weather outlook, Apr 22, 4:45 AM CST, 3 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
545 AM CDT SUN APR 22 2007

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-230045-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
545 AM CDT SUN APR 22 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA
AND WESTERN IOWA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO BECOME MORE NUMEROUS OVER EASTERN
NEBRASKA AND SOUTHWEST IOWA THIS MORNING. ISOLATED SEVERE STORMS
WILL BE POSSIBLE WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY
HAZARDS.

STRONGER AND PROBABLY SEVERE THUNDERSTORMS SHOULD DEVELOP ACROSS
SOUTHEAST NEBRASKA AND SOUTHWEST IOWA THIS AFTERNOON. THERE
SHOULD BE ENOUGH INSTABILITY AND WIND SHEAR FOR SUPERCELL
THUNDERSTORMS WITH HAIL AND DAMAGING WINDS POSSIBLE. THIS WEATHER
PATTERN ALSO SUPPORTS ISOLATED TORNADOES. THE AREA MOST FAVORABLE
FOR THE STRONGER STORMS AND ISOLATED TORNADOES APPEARS TO BE ALONG
AND SOUTHEAST OF A LINE FROM DAVID CITY NEBRASKA TO ONAWA IOWA. HOWEVER...
SEVERE STORMS WITH LARGE HAIL AND STRONG WINDS ARE ALSO POSSIBLE
OVER NORTHEAST NEBRASKA AS A VIGOROUS UPPER LEVEL LOW PRESSURE
SYSTEM LIFTS ACROSS THE AREA.

MOST OF THE SEVERE THUNDERSTORM ACTIVITY SHOULD BE MOVING OUT OF
THE AREA AROUND SUNSET OR SHORTLY THEREAFTER.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE EXPECTED TO MOVE BACK INTO THE AREA MONDAY
NIGHT AND CONTINUE THROUGH TUESDAY NIGHT. SEVERE WEATHER COULD
DEVELOP DURING THIS TIME DEPENDING ON THE TRACK OF ANOTHER LOW
PRESSURE SYSTEM THAT WILL BE MOVING ONTO THE PLAINS. HEAVY RAIN
ALSO APPEARS LIKELY.

.SPOTTER INFORMATION STATEMENT...

THERE IS A GOOD CHANCE THAT STORM SPOTTER ACTIVATION WILL BE
REQUIRED TODAY...ESPECIALLY DURING THE HOURS FROM 1 PM UNTIL 8
PM...AND MAINLY FROM SOUTHEAST NEBRASKA INTO SOUTHWEST IOWA.

CHERMOK

The radar

The Omaha radar (KOAX), 104 km away, was scanning. The volume nearest the first event began at 14:13 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Page

When
April 22, 8:15 AM CST
Where
Page County, 0.52 mi E of Shenandoah
Measured
0.75 in hail
Reported by
Public
Coordinates
40.770, -95.360

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2007Every state in 2007This day in weather historyWarnings in Iowa, April 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 17020.